West Virginia, 2014

Tornado and Hail in West Virginia, July 8, 2014

July 8, 2014 · NWS RLX · 35 events in 15 counties and zones

Fast moving thunderstorms formed during the midday in Ohio, well in advance of a cold front in the Midwest and Lower Great Lakes. These storms raced east into central and northern West Virginia at 40 to 45 mph during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$944,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Fast moving thunderstorms formed during the midday in Ohio, well in advance of a cold front in the Midwest and Lower Great Lakes. These storms raced east into central and northern West Virginia at 40 to 45 mph during the afternoon. Their energy was derived mostly by those winds aloft. Brief severe wind gusts reached the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 12:57 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 8, 12:57 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT TUE JUL 8 2014

.SYNOPSIS...
UNSETTLED WEATHER CONTINUES THROUGH EARLY WEDNESDAY AS A SERIES
OF SYSTEMS PUSH EAST. HIGH PRESSURE BRINGS DRIER AIR TO THE REGION
FOR THE END OF THE WEEK. ANOTHER SYSTEM OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
SLOWED THE POPS WITH LIKELIES AFTER 17Z. MAIN PORTION OF THE
LEFTOVER MCS DRIFTED NORTHEAST AND MISSED OUR AREA FOR THE MOST
PART. WILL BE WAITING FOR CLOUDS TO DISSIPATE...AND THEN EXPECT
PERCOLATION THIS AFTERNOON.

PREVIOUS DISCUSSION...
CUT BACK POP CHCS FOR THE EARLY MORNING HOURS AS OVERNIGHT
CONVECTION DIED OFF RAPIDLY WITH THE LOSS OF DAYTIME HEATING. NEAR
TERM HI-RES MODELS RUC13 AND HRRR ARE IN FAIR AGREEMENT IN
TRANSITIONING ANOTHER CONVECTIVE BAND ACROSS THE FORECAST AREA
THIS AFTERNOON. MAIN FLY IN THE OINTMENT IS TRANSITION OF DYING
MCS OVER WESTERN ILLINOIS THAT SLIDING TO THE EAST-NORTHEAST AND
SHOULD ARRIVE IN CENTRAL OH BY AROUND 15Z. EXPECT MAINLY RESIDUAL
SHOWERS AT THIS TIME AND BOUNCED POPS BACK INTO CHC CATEGORY FOR
SE OH TO ACCOUNT FOR THIS FEATURE.

AFOREMENTIONED CONVECTIVE BAND MAY HAVE SOME TROUBLE DEVELOPING IN
POST MCS ENVIRONMENT THIS AFTERNOON...BUT ONCE IT GETS GOING...IT
SHOULD MAKE A LITTLE MORE HEADWAY INTO THE CWA AS COMPARED TO
PREVIOUS BAND FROM YESTERDAY.

LONGWAVE TROUGH OVER THE EASTERN US UNDERGOING AMPLIFICATION...
WITH 5H FALLS OVER RLX AREA..AND MID LEVEL FLOW BECOMING MORE
CYCLONIC. EXPECT A BETTER CHANCE FOR SVR STORMS TODAY UNDER A
MODERATELY UNSTABLE ATMOSPHERE AND BETTER SHEAR ENVIRONMENT. MAIN
THREAT WILL BE GUSTY WINDS WITH LINE OF STORMS...AND SOME BOWING
LINE SEGMENTS. STORMS WILL ALSO BE EFFICIENT PRECIP PRODUCERS WITH
PWATS RUNNING 1.5 TO 2.0 INCHES LATER THIS AFTERNOON. KEPT MENTION
OF LOCALLY HEAVY DOWNPOURS. WITH THE RECENT DRY CONDITIONS DO NOT
SEE WIDESPREAD WATER PROBLEMS. HOWEVER...HEAVY DOWNPOURS COULD
CAUSE LOCAL WATER PROBLEMS IF ANY REPETITIVE SHOWERS OCCUR.

USED A BLEND OF BIAS CORRECTED DATA WITH PREVIOUS OFFICIAL
FORECAST FOR TEMPS WHICH YIELDED A MINOR TWEAK TO THE TEMP FIELDS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
NAM/GFS/ECMWF/CMC MODELS IN AGREEMENT IN THEIR QPF FIELDS PUSHING
LAST RAIN SHOWERS OR THUNDERSTORMS TO THE EASTERN MOUNTAINS...
MAINLY ACROSS THE SOUTH EARLY WEDNESDAY MORNING. THIS PCPN
ACTIVITY IS ASSOCIATED WITH A SECOND COLD FRONT ENHANCED BY A H5
VORTICITY MAXIMA SINKING SOUTHEAST ACROSS THE AREA.

BUFKIT SOUNDINGS INDICATE VERY DRY AIR ALOFT BEHIND THIS FRONT.
YET ANOTHER H5 VORTICITY MAXIMA MOVES FROM THE NORTHWEST REACHING
OUR EXTREME SOUTHEAST COUNTIES WEDNESDAY AFTERNOON.
THEREFORE...DECIDED TO KEEP CHANCE POPS UNTIL THEN BEFORE ENDING
ALL BY 00Z THURSDAY.

TEMPERATURES WILL DEPEND ON THE DURATION OF CLOUD COVER
ESPECIALLY WEDNESDAY AND THURSDAY. GENERALLY STAYED IN THE MID 80S
LOWLANDS FOR WEDNESDAY...AND FEW DEGREES COOLER THURSDAY AS FLOW
TURNS NORTHWEST TO NORTH BY THE AFTERNOON AND EVENING HOURS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
USED A BLEND OF THE GFS AND ECMWF FOR FRIDAY. THIS LEAVES THE AREA
UNDER A HIGH PRESSURE SYSTEM...BUT A BIT OF MOISTURE REMAINS IN THE
NORTHERN MOUNTAINS....SO CAN NOT RULE OUT A THUNDERSTORM.

FOR SATURDAY THROUGH MONDAY...SWITCHED TO A BLEND OF THE GFS/GEFS
ENSEMBLE MEAN AND ECMWF ENSEMBLE MEAN. THIS BRINGS A SYSTEM INTO THE
CENTRAL APPALACHIANS OVER THE WEEKEND...LINGERING INTO MONDAY.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
LINE OF CONVECTION HAS DEVELOPED QUICKLY AND WILL BE CROSSING THE
OHIO RIVER SOON. CKB...EKN...AND PKB ARE IN A SEVERE THUNDERSTORM
WATCH...PRIMARILY FOR WIND...BUT AS OF RIGHT NOW WITH THE
APPROACHING LINE...WINDS ALOFT ARE PARALLEL TO THE LINE AS IT
MOVES TO THE EAST. THIS WILL HAMPER THE WIND GUSTS SOMEWHAT...SO
WILL KEEP TAF GUSTS BELOW 40KTS.

TIMING THE LINE IS USUALLY TRICKY...AND THIS IS NO EXCEPTION.
TEMPOS WERE A NECESSITY TODAY BECAUSE OF THIS...BUT WORKED TO KEEP
THEM UNDER 2 HOURS.

MAY GET SOME REDEVELOPMENT LATER THIS AFTERNOON/EVENING...BUT THE
THREAT FOR ISOLATED SHOWERS AND STORMS WILL RETURN.

WINDS WILL GUST OUT OF THE SOUTHWEST TO 25KTS. THERE WILL BE A
FRONTAL PASSAGE IN THE NEXT TWO HOURS...BUT THE WIND SHIFT WILL BE
MINIMAL TO NONE...AND IT SHOULD NOT AFFECT VELOCITIES AS MUCH AS
THE LINE OF STORMS.

GETTING INTO TONIGHT BECOMES CHALLENGING AS WELL. LOCALES
RECEIVING RAIN...AS TYPICAL...WILL HAVE A BETTER SHOT AT
FOG...ALTHOUGH IT APPEARS THE WIND MAY TRY TO STAY ABOVE CALM.
THIS WILL MAKE FOG/MIST DEVELOPMENT QUESTIONABLE...BUT THE
SYNOPTIC WIND MAY BE TRUMPED BY MESO HIGH AIR FROM CONVECTION
EARLIER IN THE PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: CONFIDENCE IS HIGH WITH THE CONVECTIVE
OCCURRENCES...JUST NOT THE TIMING AS MUCH. FOG/MIST TONIGHT IS
ALSO IN QUESTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
LOCAL IFR IN SHOWERS AND THUNDERSTORMS THROUGH EARLY WEDNESDAY...
WITH LINGERING IFR CIGS POSSIBLE THROUGH LATE WEDNESDAY MORNING
PARTICULARLY ACROSS HIGHER TERRAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/ARJ
NEAR TERM...KMC/26
SHORT TERM...ARJ
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, Jul 8, 3:48 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EDT TUE JUL 8 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE
STRONGER STORMS.

IN ADDITION...SLOW MOVING STORMS OR REPETITIVE SHOWERS OVER THE
SAME AREAS COULD PRODUCE WATER PROBLEMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 8, 12:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT TUE JUL 8 2014

OHZ075-083>087-WVZ007>009-081815-
ATHENS OH-GALLIA OH-JACKSON WV-JACKSON OH-LAWRENCE OH-MASON WV-
MEIGS OH-VINTON OH-WOOD WV-
138 PM EDT TUE JUL 8 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN VINTON...MEIGS...
NORTHERN LAWRENCE...SOUTHEASTERN JACKSON...GALLIA AND SOUTHERN ATHENS
COUNTIES IN SOUTHEAST OHIO...AND SOUTHWESTERN WOOD...NORTHWESTERN
JACKSON AND NORTHERN MASON COUNTIES IN WEST VIRGINIA UNTIL 215 PM
EDT...

AT 133 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 3
MILES SOUTHEAST OF ALBANY TO 7 MILES NORTHWEST OF RIO GRANDE TO 7
MILES EAST OF WHEELERSBURG...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR KYGER AROUND 150 PM...LAKIN AROUND 200
PM...BELLEVILLE AROUND 210 PM AND LETART AROUND 220 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3921 8227 3920 8157 3870 8196 3876 8267
      3884 8266 3885 8274

30
Local storm report, Jul 8, 12:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       4 SW BARTLETT           39.37N  81.87W
07/08/2014  M0.63 INCH       ATHENS             OH   COCORAHS

            .63 INCHES OF RAIN RECEIVED IN 15 MINUTES. ESTIMATED
            WIND GUSTS OF 40-50 MPH WITH THE STRONGEST STORMS.

0153 PM     TSTM WND GST     4 SW BARTLETT           39.37N  81.87W
07/08/2014  E45 MPH          ATHENS             OH   COCORAHS

            .63 INCHES OF RAIN RECEIVED IN 15 MINUTES. ESTIMATED
            WIND GUSTS OF 40-50 MPH WITH THE STRONGEST STORMS.

&&

EVENT NUMBER RLX1401055
EVENT NUMBER RLX1401056

FB

The radar

The Charleston,WV radar (KRLX), 69 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 8, 1:15 PM EST to 1:16 PM EST
Where
Mason County, 2.33 mi NE of Hickory to 2.14 mi NNW of Flatrock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.878, -82.055

Trees fell along County Routes 15 and 16.

Thunderstorm Wind, Jackson

When
July 8, 1:25 PM EST
Where
Jackson County, Millwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.880, -81.850

Trees were blown down.

Thunderstorm Wind, Wood

When
July 8, 1:27 PM EST to 1:35 PM EST
Where
Wood County, 0.82 mi WSW of Meldahls to 1.22 mi E of Parkersburg
Measured
83 kt (96 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
39.225, -81.684

Straight line winds caused trees to fall onto power lines and houses. The Washington Bottom area was hit hard. A teenage girl was hit by a fallen tree branch in the City Park for Parkersburg. She had minor injuries. It was observed that most of the old large trees that fell in the park had extensive rot within their trunks.

Around a dozen homes had some degree of damage, mostly to their roofs. Power outages were widespread. Some residents were without electricity for 4 days. At least one vehicle in the Washington Bottom vicinity was smashed by a fallen tree.

Embedded microbursts occurred in the Washington Bottom area. The straight line wind damage continued with scattered wind damage into the city of Parkersburg.

One concentrated microburst was mostly confined to a wooded residential lot across from the Washington United Methodist Church on DuPont Road. Many large tree trunks and large tree limbs were snapped. It is in this vicinity that a maximum wind gust around 95 mph was estimated. Another concentrated area of tree damage was around the intersection of Riverview Drive and DuPont Road. Trees tops were snapped off. There were 2 wooden phone poles that were snapped off close to the ground. However, some wood rot was observed within those poles. Winds of 70 to 75 mph were estimated around the City Park in Parkersburg. Several of the large trees within the park had extensive wood rot. Six residents stayed at a Red Cross shelter set up in the South Parkersburg Baptist Church.

Prior to crossing the Ohio River, this same storm caused tree damage in the Little Hocking vicinity of Ohio.

Thunderstorm Wind, Jackson

When
July 8, 1:28 PM EST
Where
Jackson County, Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.820, -81.700

Trees were blown down. One fallen tree damaged a vehicle.

Thunderstorm Wind, Jackson

When
July 8, 1:29 PM EST
Where
Jackson County, Ravenswood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.950, -81.750

Trees were blown down.

Thunderstorm Wind, Jackson

When
July 8, 1:36 PM EST
Where
Jackson County, Evans
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.820, -81.780

Trees were blown down.

Thunderstorm Wind, Jackson

When
July 8, 1:40 PM EST to 1:42 PM EST
Where
Jackson County, 2.08 mi N of Jones Crossing to 3.8 mi N of Le Roy
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.930, -81.619

Trees fell along Turkey Fork and along Garfield Ridge, bordering Wirt County. Some fallen trees blocked roads or fell onto power lines.

Thunderstorm Wind, Wirt

When
July 8, 1:42 PM EST to 1:45 PM EST
Where
Wirt County, 1.74 mi WNW of Pee Wee to 1.65 mi E of Morristown
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.960, -81.510

Numerous trees were blown down from near Windy Ridge and Pee Wee on through Lynn Camp and onto Courtney Ridge. One property owner on Courtney Ridge lost 40 trees, but had no structural damage.

Thunderstorm Wind, Roane

When
July 8, 1:51 PM EST
Where
Roane County, Reedy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.900, -81.420

Trees were blown down.

Thunderstorm Wind, Roane

When
July 8, 1:57 PM EST
Where
Roane County, Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.800, -81.350

Several trees were blown down.

Hail, Cabell

When
July 8, 2:10 PM EST
Where
Cabell County, Ona
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.420, -82.220

Thunderstorm Wind, Ritchie

When
July 8, 2:18 PM EST
Where
Ritchie County, Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
39.100, -80.850

Trees were blown down. Electricity was out. About 6 homes had some degree of roof damage. Two of those homes had major damage.

Thunderstorm Wind, Gilmer

When
July 8, 2:20 PM EST
Where
Gilmer County, Glenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.930, -80.830

Trees were blown down.

Thunderstorm Wind, Calhoun

When
July 8, 2:20 PM EST to 2:22 PM EST
Where
Calhoun County, Hur to Mt Zion
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.870, -81.170

Large trees were blown down, some onto power lines. A communication tower for local businesses, built in the 1970s, was toppled on a hilltop.

Thunderstorm Wind, Putnam

When
July 8, 2:25 PM EST
Where
Putnam County, Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.430, -82.030

Trees were knocked down.

Thunderstorm Wind, Putnam

When
July 8, 2:26 PM EST
Where
Putnam County, Winfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.530, -81.880

Trees were knocked down.

Thunderstorm Wind, Putnam

When
July 8, 2:28 PM EST
Where
Putnam County, 0.55 mi ESE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.448, -81.940

Trees were blown down.

Thunderstorm Wind, Putnam

When
July 8, 2:30 PM EST
Where
Putnam County, Poca
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.470, -81.820

Trees were blown down.

Thunderstorm Wind, Harrison

When
July 8, 2:35 PM EST
Where
Harrison County, 0.49 mi S of Wilsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.293, -80.402

Trees were blown down along Wilsonburg Road.

Thunderstorm Wind, Lewis

When
July 8, 2:37 PM EST
Where
Lewis County, Jackson Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.100, -80.470

Trees fell onto power lines.

Thunderstorm Wind, Harrison

When
July 8, 2:41 PM EST
Where
Harrison County, Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.280, -80.350

Trees and large branches fell in scattered locations about the city.

Thunderstorm Wind, Lewis

When
July 8, 2:41 PM EST
Where
Lewis County, Jane Lew
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.120, -80.400

Trees fell onto power lines.

Thunderstorm Wind, Calhoun

When
July 8, 2:42 PM EST
Where
Calhoun County, Minnora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
38.700, -81.100

Large tree branches fell onto power lines and across Route 16.

Thunderstorm Wind, Harrison

When
July 8, 2:45 PM EST
Where
Harrison County, Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.280, -80.250

Trees were blown down.

Thunderstorm Wind, Taylor

When
July 8, 2:53 PM EST
Where
Taylor County, 5 mi W of Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.350, -80.124

A chicken coop was damaged and trees fell onto power lines.

Tornado, Taylor

When
July 8, 2:55 PM EST to 3:00 PM EST
Where
Taylor County, 0.7 mi SE of Coffman to 2.53 mi WNW of Irontown
Rating
EF1
Path length
4.41 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.373, -80.040

An EF1 tornado with maximum wind gusts estimated around 100 mph touched down near Route 310 north of Grafton and just east of the Tygart River. The storm continued through the Wickwire Valley, then northeast through mostly uninhabitable terrain. The track ended in the Twin Oaks subdivision, just west of Route 119.

There were no fatalities or injuries. The damage was mostly snapped and uprooted healthy trees. One manufactured home was destroyed after a large tree fell through its roof. A carport was also destroyed.

Thunderstorm Wind, Taylor

When
July 8, 2:57 PM EST
Where
Taylor County, 0.86 mi SE of Fetterman to 0.57 mi S of Blueville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
39.341, -80.019

Trees and large branches were blown down. Electricity was knocked out.

Thunderstorm Wind, Taylor

When
July 8, 2:58 PM EST
Where
Taylor County, 0.52 mi ENE of Park View
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
39.323, -80.021

A one story frame house sustained roof damage from a fallen tree. Another fallen tree fell onto a vehicle. The vehicle was heavily damaged.

Thunderstorm Wind, Taylor

When
July 8, 2:58 PM EST
Where
Taylor County, 1.12 mi SSE of Park View
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.305, -80.023

Large branches were snapped off around the Tygart Lake State park Lodge.

Thunderstorm Wind, Barbour

When
July 8, 2:59 PM EST
Where
Barbour County, Werner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.020, -80.020

A few trees and large branches were blown down.

Thunderstorm Wind, Barbour

When
July 8, 3:00 PM EST
Where
Barbour County, Philippi
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.150, -80.030

Trees were blown down.

Thunderstorm Wind, Taylor

When
July 8, 3:02 PM EST
Where
Taylor County, 0.76 mi SSE of Irontown
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.370, -79.915

Numerous trees were blown down along the valley of Three Fork Creek.

Thunderstorm Wind, Randolph

When
July 8, 3:17 PM EST
Where
Randolph County, 1.19 mi NNW of Homewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.937, -79.875

Trees were blown down in the vicinity of Leading Creek.

Thunderstorm Wind, Randolph

When
July 8, 3:18 PM EST
Where
Randolph County, (Ekn)randolph Fld El
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.880, -79.850

A 62 mph wind gust was measured.

Thunderstorm Wind, Randolph

When
July 8, 3:18 PM EST
Where
Randolph County, 0.6 mi NW of Elkins
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.926, -79.858

Trees were blown down along Central Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for West Virginia, 2014Warnings in West Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517967, 517891, 518757, 517950, 517947, 517951, 518283, 518279, 517909, 517848, 518165, 517883, 517850, 518244, 517966, 517963, 517962, 517961, 517906, 517969, 517908, 517968, 517978, 517888, 517925, 518856, 517899, 518748, 518749, 517918, 517885, 518846, 517943, 517900, 517944.